Fatigue and Sleep Medication

Discussion in 'Health and medical' started by Tom Burns, Jan 29, 2004.

  1. Tom Burns

    Tom Burns Guest

    Is it possible that prolonged use of a sleep agent, such as Imovane, can cause one to become
    extremely tired?

    I'm not referring to next day drowsiness, but sporadic days of extreme fatigue like symptoms.
    Something in the order of about one day per week, after 2-3 weeks of nightly use.

    I discontinued the medication after pretty much dealing with a medical crisis, and I felt better the
    very next day.

    Could this have been the cause?

    Thank you.
     
    Tags:


  2. J

    J Guest

    Tom Burns wrote:

    > Is it possible that prolonged use of a sleep agent, such as Imovane, can cause one to become
    > extremely tired?
    >
    > I'm not referring to next day drowsiness, but sporadic days of extreme fatigue like symptoms.
    > Something in the order of about one day per week, after 2-3 weeks of nightly use.
    >
    > I discontinued the medication after pretty much dealing with a medical crisis, and I felt better
    > the very next day.
    >
    > Could this have been the cause?
    >
    > Thank you.

    http://www.nlm.nih.gov/medlineplus/druginfo/uspdi/500133.html (kidney and liver disease are also
    mentioned there along with breathing problems)

    http://www.support4hope.com/med_index_23.htm Imovane/Zopiclone Contraindications (means "do not take
    if you have") Patients with known hypersensitivity to the drug; myasthenia gravis; severe impairment
    of respiratory function; acute cerebrovascular accident.[]

    So what is impaired respiratory function? apnea, lung diseases (that is why I want my brother off
    the @%!! stuff, because it's probably making his apnea worse than it need be). I know his doctor
    wants him off it, but I don't know why.

    What else can affect breathing (respiratory)? low iron and various anemias.

    http://familydoctor.org/x2682.xml?printxml Paleness Feeling tired Unusual shortness of breath
    *there's of a list of iron-rich foods there*

    So where are you on the bloodwork we were discussing a few weeks ago? If you have the results,
    please get back up to the other thread, so David Rind can be reminded of the situation. If you don't
    have the results, why or when? J
     
  3. On Thu, 29 Jan 2004 12:45:36 -0500, J <[email protected]> wrote:

    >Tom Burns wrote:
    >
    >> Is it possible that prolonged use of a sleep agent, such as Imovane, can cause one to become
    >> extremely tired?
    >>
    Yes. You see melatonin is the natural narcotic, the natural sleep inducer. It participates in the
    cycling of the cells. Artificial sleep inducers do not. The fatigue comes from not continuing the
    natural cycle.
     
  4. Tom Burns

    Tom Burns Guest

    J wrote:

    >
    > So where are you on the bloodwork we were discussing a few weeks ago? If you have the results,
    > please get back up to the other thread, so David Rind can be reminded of the situation. If you
    > don't have the results, why or when? J

    Just had my follow up exam yesterday. Hemaglobin up from 89/90 to 132, Iron at 9. Both levels up
    significantly from pre polyp removal. Red blood cells are also larger by 30% from previous.

    I'm feeling much better, but am experiencing one day a week or so of fatigue. Maybe I just
    overexerted myself in days prior.
     
  5. David Rind

    David Rind Guest

    Tom Burns wrote:
    > J wrote:
    >
    >
    >>
    >> So where are you on the bloodwork we were discussing a few weeks ago? If you have the results,
    >> please get back up to the other thread, so David Rind can be reminded of the situation. If you
    >> don't have the results, why or when? J
    >
    >
    >
    > Just had my follow up exam yesterday. Hemaglobin up from 89/90 to 132, Iron at 9. Both levels up
    > significantly from pre polyp removal. Red blood cells are also larger by 30% from previous.
    >
    > I'm feeling much better, but am experiencing one day a week or so of fatigue. Maybe I just
    > overexerted myself in days prior.

    I don't have any useful thoughts on whether the sleep medication is contributing to the fatigue.

    The hemogolobin level is approaching normal levels, so presumably this really was just iron
    deficiency anemia. I remain concerned by the story as to whether something else could have been
    causing the iron deficiency (such as a problem with absorption that is being overcome by the
    supplements), but it sounds more likely that it was just the polyps.

    --
    David Rind [email protected]
     
  6. Tom Burns <[email protected]> wrote:
    : Is it possible that prolonged use of a sleep agent, such as Imovane, can cause one to become
    : extremely tired?

    Especially if you might have kidney or liver problems (trouble metabolizing a drug) -- or another
    condition such as sleep apnea.

    What is your Imovane dosage? Obviously a high dose could make you stay sleepy.

    What time are you taking it and then trying to waken?

    Sleep aids also worsen daytime sleepiness in those with sleep apnea. many people don't know they
    are walking around with sleep apnea. They complain of restless sleep, take sleeping pills and
    feel worse.

    The main complaint among those with sleep apnea is "excessive daytime sleepiness."

    If you have sleeping problems, get a sleep clinic study to find out WHY. Knowing the root causation
    of health complaints is always important.

    Emma BSN 2004
     
  7. J <[email protected]> wrote:

    <snip>

    : So what is impaired respiratory function? apnea, lung diseases (that is why I want my brother off
    : the @%!! stuff, because it's probably making his apnea worse than it need be).

    Yep. As my reply mentions, sleeping meds and apnea -- bad news.

    Research suggests a link between hypertension and apnea too. (Which makes sense.)

    Cheers,

    Emma
     
  8. Tom Burns

    Tom Burns Guest

    Emma Chase VanCott wrote:

    > J <[email protected]> wrote:
    >
    > <snip>
    >
    > : So what is impaired respiratory function? apnea, lung diseases (that is why I want my brother
    > : off the @%!! stuff, because it's probably making his apnea worse than it need be).
    >
    >
    > Yep. As my reply mentions, sleeping meds and apnea -- bad news.
    >
    > Research suggests a link between hypertension and apnea too. (Which makes sense.)
    >
    >
    > Cheers,
    >
    > Emma
    >
    Thanks for both of your comments. I feel much better having stopped the sleep meds. I discused
    apnea, etc. with my doctor, but I don't think it was the problem. The problem I believe was that I
    wasn't getting a good deep sleep withe the meds. I was tired during the day, and after 5 or 6 days
    like this I needed a good full daytime sleep without medication. Now without the meds it seems to
    be normal.
     
  9. Tom Burns

    Tom Burns Guest

    David Rind wrote:

    >
    > I don't have any useful thoughts on whether the sleep medication is contributing to the fatigue.
    >
    > The hemogolobin level is approaching normal levels, so presumably this really was just iron
    > deficiency anemia. I remain concerned by the story as to whether something else could have been
    > causing the iron deficiency (such as a problem with absorption that is being overcome by the
    > supplements), but it sounds more likely that it was just the polyps.
    >

    FYI - Although it is just anecdotal, I'm feeling much much better after discountinuing the sleep
    medication. My perception is that the quality of sleep I'm getting now is far better than it was. I
    don't wake up feeling tired (given I've had enough hours). I really believe that I was never
    achieving REM state under the meds. I also recall dreaming, which I never did with the pills.
     
Loading...